Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 11, NWS Reno, NV

July 5, 20209 counties in California; 7 counties in Nevada

NWS Reno, NV issued this red flag warning at Jul 5, 2020, 2:58 AM PDT for 9 counties in California; 7 counties in Nevada. It took effect at Jul 6, 2020, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2020, 2:58 AM PDT (09:58 UTC)
In effect from
Jul 6, 2020, 2:00 PM PDT
Expired
Jul 6, 2020, 9:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Madera County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3780 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS85 KREV 050958
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
258 AM PDT Sun Jul 5 2020

CAZ270-274-278-NVZ420-421-423-429-458-061200-
/O.UPG.KREV.FW.A.0009.200706T2100Z-200707T0400Z/
/O.NEW.KREV.FW.W.0011.200706T2100Z-200707T0400Z/
Surprise Valley California-Southern Mono County-
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
258 AM PDT Sun Jul 5 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN CALIFORNIA AND
WESTERN NEVADA FROM THE US-395 CORRIDOR EASTWARD...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 9 PM PDT Monday. The Fire Weather Watch is no longer in
effect.

* CHANGES...Upgraded to a Red Flag Warning.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 274 Southern Mono County, Fire Zone 278 Eastern Lassen 
  County, Fire Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Zone 421 Southern Sierra Front 
  including Alpine, Northern Mono, Southern Lyon, and Western 
  Mineral Counties, Fire Zone 423 West Humboldt Basin in 
  Pershing County, Fire Zone 429 Lahontan Basin including 
  Churchill and Eastern Mineral Counties and Fire Zone 458 
  Northern Washoe County.

* Winds...Southwest winds 20-25 mph with gusts 35-40 mph.

* Humidity...7-12%.

* Duration...4-8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ271-272-061200-
/O.CON.KREV.FW.A.0009.200706T2100Z-200707T0400Z/
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-
258 AM PDT Sun Jul 5 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
PLUMAS AND LASSEN FORESTS ALONG WITH THE TAHOE BASIN...

* Changes...None.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 
  Greater Lake Tahoe Area.

* Winds...Southwest winds 15-20 mph with gusts up to 30 mph.

* Humidity...12-20%.

* Duration...3-5 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
056 
WWUS85 KREV 051532
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
832 AM PDT Sun Jul 5 2020

CAZ271-272-070400-
/O.UPG.KREV.FW.A.0009.200706T2100Z-200707T0400Z/
/O.EXA.KREV.FW.W.0011.200706T2100Z-200707T0400Z/
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-
832 AM PDT Sun Jul 5 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE PLUMAS AND LASSEN FORESTS 
ALONG WITH THE TAHOE BASIN...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 9 PM PDT Monday. The Fire Weather Watch is no longer in
effect.

* Changes...None.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 
  Greater Lake Tahoe Area.

* Winds...Southwest winds 15-20 mph with gusts 30-35 mph.

* Humidity...12-20%.

* Duration...3-5 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ270-274-278-NVZ420-421-423-429-458-070400-
/O.CON.KREV.FW.W.0011.200706T2100Z-200707T0400Z/
Surprise Valley California-Southern Mono County-
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
832 AM PDT Sun Jul 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN
CALIFORNIA AND WESTERN NEVADA FROM THE US-395 CORRIDOR EASTWARD...

* CHANGES...None.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 274 Southern Mono County, Fire Zone 278 Eastern Lassen 
  County, Fire Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Zone 421 Southern Sierra Front 
  including Alpine, Northern Mono, Southern Lyon, and Western 
  Mineral Counties, Fire Zone 423 West Humboldt Basin in 
  Pershing County, Fire Zone 429 Lahontan Basin including 
  Churchill and Eastern Mineral Counties and Fire Zone 458 
  Northern Washoe County.

* Winds...Southwest winds 20-25 mph with gusts 35-40 mph.

* Humidity...7-12%.

* Duration...4-8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 5, 2:47 AM PDT, 11 minutes earlier.

Area forecast discussion, Jul 5, 2:47 AM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
247 AM PDT Sun Jul 5 2020

.SYNOPSIS...

Average summer temperatures will continue through Monday before a
very slight cool down by mid week, then temperatures warm to
slightly above average for next weekend. Afternoon and evening
breezes are expected again today with a noticeable increased for
Monday which will bring heightened fire weather concerns for the
region. No appreciable precipitation is forecast over the next
week.

&&

.DISCUSSION...

The region remains between a Pacific Northwest trough and Four
Corners High with dry, southwesterly flow keeping chances of
precipitation pretty much nil. The pressure gradient induced by
these two features will continue to favor afternoon breezes
slightly enhanced in the 25 mph to around 30 mph range. In
general, there will be marginal fire weather concerns again today
and through much of the upcoming week each afternoon. However,
focus for fire weather concerns peak on Monday when a trough will
swing through southern Oregon tightening the regional pressure
gradient slightly and increasing wind speeds. Please, see the Fire
Weather section below for more information.

Forecaster confidence continues to increase in timing for the
trough's passage Monday afternoon. Wind gusts are generally
forecast to be 25-35 mph Monday afternoon/evening. Wind prone
locations could receive gusts up to 40 mph. This has implications
for recreation areas, Lake conditions, and high profile vehicles
as well. Expect choppy waves for area lakes likely resulting in
unsafe conditions for small watercraft, like kayaks and
paddleboards.

With very dry conditions persisting, no thunderstorms are
currently forecast through Friday. We will be keeping an eye on
how the Four Corners High matures through the upcoming week. If
troughing over the Pacific Northwest lifts or shifts eastward,
high pressure will elongate latitudinally. This pattern would
promote moisture transport along the ridge's western periphery
northward along the Sierra increasing thunderstorm potential for
the region. Boyd

&&

.AVIATION...

Widespread VFR conditions the remainder of the weekend and into the
week ahead. Greatest concern will be breezy afternoon and evening
winds with peak gusts at terminal sites generally in the 20-30 kts
range each day, strongest along the Eastern Sierra Front from
approximately 21z-03z. While winds will be breezy each day through
the weekend and into much of next week, it currently looks like
Monday will see the strongest winds with gusts of 25-35 kts
possible. A few cumulus build-ups are likely in the Lassen
Convergence zone (downwind of Lassen peak into northern Washoe
county)on Monday, but there is only a 10% chance for any
thunderstorms to develop. -Dawn

&&

.FIRE WEATHER...

Dry and breezy afternoons remain a concern the remainder of the
weekend and into the week ahead, especially given the holiday and
increased population in the region. While pockets of critical
conditions are possible each day, Monday looks to be the stand out
day due to a shortwave passage with wind gusts of 25-40 mph possible
and afternoon RH values in the 5-12% range for western Nevada and in
the 12-20% range in the Sierra. To add to this, we'll be seeing a
dry slot over the region leading into the event with poor humidity
recoveries for midslopes and ridges Sunday night.

There is high confidence in widespread critical conditions along the
US-395 corridor eastward, so have upgraded the Fire Weather Watch to
a Red Flag Warning for these areas. Confidence is lower for the
Lassen/Plumas Forests along with the Tahoe Basin due to wind speeds
alone, with confidence higher in the dry conditions. Local studies
have shown we tend to need a stronger jet over the region to reach
Red Flag Criteria in these areas, approximately 80-90 mph or
greater, with 50-60 mph at 700 mb. The current forecast has jet
speeds around 65-75 mph with about 40-45 mph at 700 mb, peaking late
in the afternoon. Since we are close, have left the Fire Watch in
place and will let the dayshift collaborate with local partners to
determine the impact-based need.

At this point, thunderstorms look unlikely, with only a 10% chance
across eastern Lassen and far northern Washoe counties Monday. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM to 9 PM PDT Monday
     NVZ420-421-423-429-458.

CA...Red Flag Warning from 2 PM to 9 PM PDT Monday CAZ270-274-278.

     Fire Weather Watch from Monday afternoon through Monday evening
     CAZ271-272.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:20 PM PDTLake Wind AdvisoryREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more32 hr

Nearby

Red Flag Warnings in California, 2020Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.